Wyoming, 2025

Damaging Winds in Wyoming, July 9, 2025

July 9, 2025 · NWS SLC · 6 events in 1 county or zone

Another grazing shortwave trough resulted in the development of isolated to scattered convection, some of which produced strong to severe wind gusts in southwest Wyoming.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Another grazing shortwave trough resulted in the development of isolated to scattered convection, some of which produced strong to severe wind gusts in southwest Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jul 9, 2:21 PM MST, 4 hours 35 minutes earlier.

Area forecast discussion, Jul 9, 2:21 PM MST, 4 hours 35 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
321 PM MDT Wed Jul 9 2025

.SYNOPSIS...A mostly dry frontal passage Wednesday evening into
Thursday morning will bring a brief cooldown to central and
northern Utah through Friday. Building high pressure from the
weekend into the upcoming week then results in the return of
warming temperatures.

&&

.SHORT TERM (Through 12Z/6AM Friday)...A shortwave impulse is
currently pushing through the Great Basin this afternoon.
Moisture advection with this remains somewhat meager, but in
combination with forcing from the shortwave and daytime heating,
seeing increasing shower/thunderstorm coverage along and east of
Utah's high terrain. So far this activity hasn't been too
impactful, just periodic flare ups of lightning activity and some
modest outflow gusts. Otherwise, conditions around the state
remain quite hot, running about 7-15F above normal.

The shortwave and an associated frontal boundary will continue to
advance towards the region through the afternoon and evening. As
it does so, models continue to depict increasing coverage of
isolated to scattered convection across more of northern Utah and
southwest Wyoming. The environment trends drier as you move
further north, contributing to activity being more high-based in
nature. While aforementioned ongoing showers elsewhere will still
carry some threat of stronger outflow wind gusts, expect this
drier environment across northern Utah and southwest Wyoming to
have a bit higher chance of seeing these stronger gusts. As such,
the SPC maintains a Marginal Risk (category 1 of 5) for severe
wind gusts over this area.

The cold front will push through Utah from Wednesday evening on
into Thursday morning. Models hint at some continued limited
shower activity across northern Utah and southwest Wyoming
overnight as the core of the shortwave begins to translate through
overhead, but elsewhere expect precipitation chances to continue
to trend downward. Cooler air will move into the area behind the
front, resulting in a noticeable cooldown across northern/central
Utah and southwest Wyoming. Forecast highs come in around 5-10F
lower than that of Wednesday, bringing temps back nearer to
typical seasonal levels. For southern Utah, the baroclinic zone
doesn't appear likely to advance far enough to allow much in the
way of a temperature change, so hot conditions are maintained.

.LONG TERM (After 12Z/6AM Friday), Issued 907 AM MDT...
The period starts with dry westerly/northwesterly flow aloft and
surface temperatures a few degrees below normal across northern
Utah/SW Wyoming. However, across southern Utah temperatures will
be a few degrees above normal given the proximity to a ridge
centered over southern California. High pressure will remain
centered over California through the weekend and into early next
week. This will keep conditions dry with gradually warming
temperatures across northern Utah while southern Utah keeps
temperatures between 105-108F.

Guidance is starting to hint at a breakdown in the ridge and
potentially re-orienting further to the east to allow for a return
of some moisture by the middle to the end of next week. The
signal is still pretty weak which would likely limit the magnitude
and extent of the moisture to the terrain of southern and central
Utah. However, the latest CPC forecast does have a better monsoon
signal in the July 16-22 time period across Arizona and southern
Utah with lower probabilities (but still favoring wetter) the
further north you go.

&&

.AVIATION...KSLC...VFR conditions are expected to continue
through tonight at the SLC terminal. Southerly wind gusts are
forecast to diminish below AWW criteria after 22z as vicinity
showers develop and a cold front approaches the terminal. Winds
may shift more southwesterly after 22z, with these showers
bringing a threat of outflow winds and a potential windshift to
the northwest around 23-00z. There is a low chance (<20%) of
continued southerly winds into the evening. A cold front is on
track to move through between 05-07z turning winds to consistent
northwesterly and clearing skies for the rest of the night.

.REST OF UTAH AND SOUTHWEST WYOMING...VFR conditions will persist
for the entire airspace throughout the period. Southerly winds will
remain gusty for most locations ahead of a mostly dry front. This
front will push through the northern airspace during the late
afternoon/evening with isolated (~30% chance) high-based convection
across the north and east portions of the area. The primary impact
from these will be gusty outflow winds with very little rain
possible.

&&

.FIRE WEATHER...A mostly dry cold frontal boundary will sweep through
Utah Wednesday evening into Thursday morning. While a few showers
may linger in portions of northern Utah, most locations will
experience a dry frontal passage marked primarily by a shift in
winds to a more northwesterly direction, especially at less
sheltered locations or higher elevations. Winds may also remain
gusty for a brief time following frontal passage, but generally
decrease thereafter. Winds will pick back up across portions of
southern and eastern Utah Thursday afternoon, which in combination
with low RH values may result in some areas of critical fire
weather conditions where fuels are sufficiently cured.
Additionally, cooler air moves in behind the front with
temperatures across central and southern Utah around 5-10 degrees
cooler than Wednesday. From the weekend on into the upcoming week,
a ridge of high pressure strengthens and becomes the dominant
influence on day to day weather. As such, expect another warming
trend. Much of the northern half of Utah will remain dry, but
models suggest maybe some slight amount of moisture sneaks into
southern Utah through the work week, resulting in some isolated
daytime convection. Winds will also be lighter with the high
pressure nearby (with the exception of any convective outflow),
and in turn areas of elevated to locally critical fire weather
conditions become more isolated.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Red Flag Warning until 9 PM MDT this evening for UTZ492-493-
     495>498.

WY...None.
&&

SHORT TERM...Warthen
LONG TERM...Mahan
AVIATION...Verzella
FIRE WEATHER...Warthen

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

In the hours before

Special weather statement, Jul 9, 1:32 PM MST, 5 hours 24 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
232 PM MDT Wed Jul 9 2025

UTZ113-120-092100-
Wasatch Plateau/Book Cliffs UT-Castle Country UT-
232 PM MDT Wed Jul 9 2025

...A strong thunderstorm will impact portions of western Carbon,
southwestern Duchesne and southeastern Utah Counties through 300 PM
MDT
...

At 232 PM MDT, Doppler radar was tracking a strong thunderstorm near
Helper, or 7 miles west of Price, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Price, Helper, Wellington, Castle Gate, Coal City, Kenilworth, and
Wattis.

This includes the following highways...
 US Route 6 between mile markers 225 and 251.
 Utah Route 10 between mile markers 62 and 68.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3962 11041 3961 11042 3947 11097 3959 11115
      3987 11084
TIME...MOT...LOC 2032Z 226DEG 28KT 3961 11094

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

BW
Special weather statement, Jul 9, 2:01 PM MST, 4 hours 55 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
301 PM MDT Wed Jul 9 2025

UTZ112-092130-
Western Uinta Mountains UT-
301 PM MDT Wed Jul 9 2025

...A strong thunderstorm will impact portions of northeastern
Duchesne and east central Summit Counties through 330 PM MDT
...

At 300 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles south of Lonetree, or 24 miles northwest of Whiterocks, moving
northeast at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of northeastern
Duchesne and east central Summit Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building or hard-
topped vehicle.

&&

LAT...LON 4064 11022 4079 11034 4099 11001 4091 10999
      4082 11000 4080 10998 4070 10998
TIME...MOT...LOC 2100Z 232DEG 31KT 4077 11019

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

BW
Special weather statement, Jul 9, 2:31 PM MST, 4 hours 25 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
331 PM MDT Wed Jul 9 2025

UTZ113-092200-
Wasatch Plateau/Book Cliffs UT-
331 PM MDT Wed Jul 9 2025

...A strong thunderstorm will impact portions of northeastern
Sanpete, northwestern Carbon, southeastern Wasatch and southeastern
Utah Counties through 400 PM MDT
...

At 330 PM MDT, Doppler radar was tracking a strong thunderstorm near
Scofield moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Scofield, Colton, Castle Gate, Soldier Summit, and Scofield
Reservoir.

This includes US Route 6 between mile markers 209 and 229.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near Scofield Reservoir, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3971 11128 3982 11135 4001 11097 3973 11087
TIME...MOT...LOC 2130Z 245DEG 31KT 3979 11118

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

BW
Special weather statement, Jul 9, 2:53 PM MST, 4 hours 3 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
353 PM MDT Wed Jul 9 2025

UTZ114-092230-
Western Uinta Basin UT-
353 PM MDT Wed Jul 9 2025

...A strong thunderstorm will impact portions of central Duchesne
County through 430 PM MDT
...

At 352 PM MDT, Doppler radar was tracking a strong thunderstorm near
Starvation Reservoir, or near Duchesne, moving northeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Duchesne, Starvation Reservoir, Altamont, Upalco, Mountain Home,
Arcadia, Talmage, Altonah, and Utahn.

This includes the following highways...
 US Route 40 between mile markers 80 and 92.
 Utah Route 35 between mile markers 50 and 62.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4019 11013 4014 11051 4029 11062 4047 11033
      4047 11030
TIME...MOT...LOC 2152Z 243DEG 26KT 4025 11044

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

BW
Special weather statement, Jul 9, 3:37 PM MST, 3 hours 19 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
437 PM MDT Wed Jul 9 2025

UTZ112-114-092315-
Western Uinta Basin UT-Western Uinta Mountains UT-
437 PM MDT Wed Jul 9 2025

...A strong thunderstorm will impact portions of central Duchesne
County through 515 PM MDT
...

At 437 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Tabiona, or 12 miles northwest of Duchesne, moving
northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Altamont, Altonah, Mountain Home, Utahn, and Talmage.

This includes Utah Route 35 between mile markers 46 and 61.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4020 11060 4029 11070 4052 11041 4032 11015
TIME...MOT...LOC 2237Z 232DEG 35KT 4032 11053

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

BW

The radar

The Salt Lake City radar (KMTX), 151 km away, was scanning. The volume nearest the first event began at 01:53 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Uinta

When
July 9, 6:56 PM MST to 7:07 PM MST
Where
Uinta County, 1.73 mi SW of Leroy
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
41.300, -110.640

The I80 - Leroy mesonet station recorded a period of wind gusts to 62 mph as a result of outflow winds associated with a nearby cluster of showers and thunderstorms moving through the area.

Thunderstorm Wind, Uinta

When
July 9, 7:00 PM MST to 7:05 PM MST
Where
Uinta County, 5.2 mi ENE of Almy
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
41.348, -110.903

The Evanston North mesonet station recorded a wind gust of 61 mph as a result of outflow winds associated with a nearby cluster of showers and thunderstorms moving through the area.

Thunderstorm Wind, Uinta

When
July 9, 7:04 PM MST to 7:13 PM MST
Where
Uinta County, 3.41 mi ESE of Leroy
Measured
70 kt (81 mph) measured gust
Reported by
Mesonet
Coordinates
41.300, -110.560

The I80 - French mesonet station recorded a period of wind gusts to 80 mph as a result of outflow winds associated with a nearby cluster of showers and thunderstorms moving through the area.

Thunderstorm Wind, Uinta

When
July 9, 7:30 PM MST to 7:35 PM MST
Where
Uinta County, 0.52 mi W of Ft Bridger Arpt
Measured
64 kt (74 mph) measured gust
Reported by
AWOS
Coordinates
41.400, -110.410

The Fort Bridger WY AWOS (KFBR) recorded a wind gust of 74 mph as a result of outflow winds associated with a nearby cluster of showers and thunderstorms moving through the area.

Thunderstorm Wind, Uinta

When
July 9, 7:43 PM MST to 7:48 PM MST
Where
Uinta County, 2.08 mi SE of Antelope
Measured
56 kt (64 mph) measured gust
Reported by
RAWS
Coordinates
41.400, -110.550

The MUDDY CREEK RAWS recorded a wind gust of 65 mph as a result of outflow winds associated with a nearby cluster of showers and thunderstorms moving through the area.

Thunderstorm Wind, Uinta

When
July 9, 8:24 PM MST to 8:33 PM MST
Where
Uinta County, 4.18 mi WNW of Spring Vly
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
41.280, -110.800

The I80/US189 - First Divide mesonet station recorded a period of wind gusts to 60 mph as a result of outflow winds associated with a nearby cluster of showers and thunderstorms moving through the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2025Every state in 2025This day in weather historyWarnings in Wyoming, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1270341, 1270350, 1270342, 1270343, 1270345, 1270348.